Hail, Saguache
- When
- August 16, 1:20 PM MST to 1:30 PM MST
- Where
- Saguache County, Center
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.750, -106.110
A severe thunderstorm struck southern Saguache County, northern Rio Grande County and northern Alamosa County in the San Luis Valley. This may have been the worst hail storm in the valley in nearly 30 years.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm struck southern Saguache County, northern Rio Grande County and northern Alamosa County in the San Luis Valley. This may have been the worst hail storm in the valley in nearly 30 years. Hail...ranging in size from quarters to tennis balls...did extensive crop and property damage. Around 28,000 acres of crop land was affected with crop losses estimated over $42 million. Around 9,000 acres of the 57,000 acres of potatoes in the valley were damaged...with estimated losses over $32 million. Around 12,000 acres of wheat and barley were damaged...with estimated losses at over $9 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 5:18 AM MST, 8 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 618 AM MDT SAT AUG 16 2008 .SHORT TERM... (TODAY AND TONIGHT) THE DELUGE WILL CONTINUE TODAY. THE LARGE UPPER LOW HAS TAKEN UP RESIDENCE OVER NORTHWEST COLORADO THIS MORNING. AN ACTIVE UPPER JET IS WRAPPING AROUND THE BASE OF THE LOW THIS MORNING...WITH MOST OF SOUTHERN COLORADO UNDER THE LIFTING QUAD OF THE JET. BROAD QG ASCENT IS PROGGED TO CONTINUE ACROSS SOUTHERN COLORADO...ALONG WITH MARGINAL INSTABILITY...LOW LEVEL UPSLOPE FLOW...AND DEEP MOISTURE. SO...ONCE AGAIN TODAY...THE BARRAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE...WITH THE MAIN CONCERN FLOODING. URBAN AND SMALL STREAM FLOODING SHOULD BE THE BIGGEST ISSUE. HOWEVER...SOME OF THE STORMS YESTERDAY WERE VERY EFFICIENT RAINERS...WITH LOTS OF TINY DROPS AS WELL AS BIG ONES. RUNOFF WAS VERY QUICK TO OCCUR. THIS HIGH RUNOFF EFFICIENCY...COUPLED WITH ALREADY SATURATED GROUNDS... COULD PRODUCE A TRUE FLASH FLOOD GIVEN THE RIGHT SCENARIO. SO...THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE EASTERN MOUNTAINS AND PLAINS...WHERE STORM COVERAGE AND RAINFALL WILL BE THE GREATEST. WATCH FOR RAPIDLY RISING WATER TODAY AND BE PREPARED TO MOVE TO HIGH GROUND. PRECIPITATION OVER WESTERN AREAS WILL CONTINUE TO BE LESS WIDESPREAD AND LESS INTENSE. IN GENERAL...THE SEVERE WEATHER THREAT SHOULD BE DOWN TODAY. SHEAR VALUES HAVE DROPPED OFF...AND TEMPERATURES WILL RUN JUST A BIT COOLER THAN YESTERDAY..WHICH MEANS THAT CAPES WILL BE DOWN. WITH LESS SHEAR AND LESS CAPE...SHOULD SEE LESS SEVERE WEATHER THREAT. NOW...HAVING SAID THAT...YOU CAN ALMOST NEVER RULE OUT PULSE SEVERE STORMS IN EASTERN COLORADO DURING THE SUMMER TIME. SO...WHILE SEVERE COVERAGE SHOULD BE DOWN...THERE WILL STILL BE A FEW SEVERE STORMS AROUND. PRIMARY THREATS TODAY SHOULD BE HAIL TO 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH...HEAVY RAIN AND LIGHTNING. AS MENTIONED PREVIOUSLY...THE MAIN CONCERN TODAY IS THE FLOOD POTENTIAL. ON A FINAL NOTE...WE WILL CONTINUE TO SEE THE THREAT OF WET SNOW ABOVE 11000 FEET. WEB CAMS YESTERDAY MORNING INDICATED A DUSTING OF SNOW ATOP PIKES PEAK AND KCCU (JUST NORTH OF LAKE COUNTY) HAS BEEN INDICATING SNOW WITH TEMPS IN THE MID 30S DURING THE NIGHT. SO...SOME SNOW IS LIKELY OCCURRING ACROSS THE HIGHER TERRAIN. LW .LONG TERM... (SUNDAY THROUGH FRIDAY) METEOROLOGICAL ISSUES FOR THE LONGER TERM CYCLE INCLUDE THE POTENTIAL FOR HEAVY PRECIPITATION AS WELL AND CONTINUED UNSEASONABLY COOL MAXIMUM TEMPERATURES...ESPECIALLY OVER EASTERN SECTIONS ON SUNDAY AS WELL AS THE POTENTIAL FOR SOME GENERALLY LIGHT HIGHER ELEVATION SNOW. LONGER TERM MODELS SUGGEST THAT CLOSED UPPER LOW OVER CENTRAL COLORADO AT 12Z SUNDAY SHIFTS INTO FAR SOUTHEAST COLORADO BY 12Z MONDAY BEFORE PUSHING SOUTHEAST OF OUR CWFA BY 12Z TUESDAY. SURFACE HIGH CENTERED OVER NORTHEASTERN KANSAS SUNDAY MORNING SHIFTS INTO THE UPPER MIDWEST BY LATER TUESDAY WITH EASTERN COLORADO LEE SIDE TROUGH IN PLACE FROM WEDNESDAY INTO FRIDAY OF NEXT WEEK. THE MOIST AND COOL UPSLOPE FLOW IS EXPECTED TO PERSIST INTO SUNDAY AND WHEN COMBINED WITH PRECIPITABLE WATERS OF 0.60 TO 1.25 FROM THE I-25 CORRIDOR TO THE KANSAS BORDER AND HEALTHY UPPER LIFT AS PROJECTED BY THE 300-200MB PVU FORECAST...WILL CONTINUE WITH THE INHERITED FLASH FLOOD WATCH INTO SUNDAY EVENING AS LOCALLY HEAVY RAINFALL CONTINUES TO REMAIN A CONCERN. AS THE CLOSED UPPER LOW MOVES AWAY FROM THE CWFA NEXT WEEK AND SURFACE LEE TROUGHING SETS UP OVER THE EASTERN PLAINS...PROJECT THAT NEXT WEEK WILL NOTE INCREASING TEMPERATURES TO NEAR TO A CATEGORY OR TWO ABOVE CLIMATOLOGICAL AVERAGES AS WELL AS DECREASED PRECIPITATION CHANCES...ESPECIALLY WHEN COMPARED WITH THIS PAST THURSDAY THROUGH SATURDAY EVENT. ALSO...GRADIENT WINDS EXPECTED TO REMAIN WELL-BEHAVED DURING THE LONG TERM. FINALLY...WILL CONTINUE TO PAINT SOME GENERALLY LIGHT ACCUMULATING SNOW OVER THE HIGHER MOUNTAINS AT TIMES ON SUNDAY. && .AVIATION... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST AREA THROUGH TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE OVER THE EASTERN PLAINS THIS AFTERNOON AND EVENING. SEE ABOVE DISCUSSION FOR SEVERE THREATS. FREQUENT MVFR/IFR CIGS AND VSBYS DUE TO LOW CLOUDS...SHOWERS AND THUNDERSTORMS. ALSO...AREAS OF LIFR CIGS AND VSBYS DUE TO HEAVY PRECIPITATION AND CLOUDS. SNOW SHOWERS PRODUCING IFR/LIFR CIGS AND VSBYS WILL BE POSSIBLE IN THE MOUNTAINS ABOVE 11K THROUGH TONIGHT. LW && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COZ072>089-093>099. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 710 AM MDT SAT AUG 16 2008 COZ058>089-093>099-171315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 710 AM MDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHERN COLORADO TODAY. THE MAIN CONCERN WITH THESE STORMS WILL BE THE FLOOD POTENTIAL. IN MOST AREAS...THE MAIN PROBLEM WILL BE URBAN AND SMALL STREAM FLOODING. HOWEVER...A FEW AREAS COULD SEE TRUE FLASH FLOODING GIVEN THE ALREADY SATURATED SOILS AND THE AMOUNT OF MOISTURE IN THE AIR. DURING THE AFTERNOON AND EVENING HOURS...A FEW THUNDERSTORMS ON THE PLAINS COULD BECOME SEVERE PRODUCING HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING. ELSEWHERE...THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN...WIND GUSTS TO 50 MPH...AND LIGHTNING. SOME WET SNOW CLOUD FALL IN THE MOUNTAINS TODAY AND TONIGHT. THIS IS MOST LIKELY TO OCCUR ACROSS THE SAWATCH RANGE...THE MOSQUITO RANGE AND PIKES PEAK. HOWEVER...ALL OF THE MOUNTAINS WILL BE SUSCEPTIBLE. ELEVATIONS ABOVE 11000 FEET COULD SEE A FEW INCHES OF WET SNOW ACCUMULATION BY SUNRISE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL WHICH WILL BE CAPABLE OF PRODUCING FLASH FLOODING ARE EXPECTED SUNDAY AND SUNDAY NIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE THEN ANTICIPATED MONDAY WITH ISOLATED MAINLY MOUNTAIN THUNDERSTORM PROJECTED FROM TUESDAY INTO FRIDAY. THE PRIMARY METEOROLOGICAL THREATS FROM THE THUNDERSTORMS THROUGH THE PERIOD WILL BE HEAVY RAIN...LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH AT TIMES. IN ADDITION...LIGHT ACCUMULATING SNOW MAY BE NOTED OVER THE HIGHER MOUNTAINS SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE JUST ABOUT ANYWHERE IN SOUTHERN COLORADO THROUGH TONIGHT.
The Pueblo radar (KPUX), 186 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123476, 123477, 123478, 123479.